Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Sep 18, 2021, 5:18 PM MST for Santa Cruz County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2021, 5:18 PM MST (00:18 UTC)
- Expired
- Sep 18, 2021, 6:00 PM MST
- In force
- 42 min
- Issued by
- NWS Tucson, AZ
- Hail
- 0.50 in
- Wind
- 40
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 24 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 210 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 2541 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
456
WWUS85 KTWC 190018
SPSTWC
Special Weather Statement
National Weather Service Tucson AZ
518 PM MST Sat Sep 18 2021
AZZ503-504-513-190100-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
518 PM MST Sat Sep 18 2021
...A strong thunderstorm will impact portions of east central Pima
and north central Santa Cruz Counties through 600 PM MST...
At 517 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Green Valley near Madera Canyon, moving north at
20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sahuarita and Madera Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3172 11077 3170 11097 3190 11097 3191 11076
TIME...MOT...LOC 0017Z 178DEG 17KT 3177 11087
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Sep 18, 2:11 PM MST, 3 hours 7 minutes earlier.
Area forecast discussion, Sep 18, 2:11 PM MST, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 211 PM MST Sat Sep 18 2021 .SYNOPSIS... Increased moisture this weekend will bring a threat of showers and thunderstorms to parts of the area. A weather system passing to the north will result in breezy winds Sunday and Monday and a return to dry conditions. && .DISCUSSION...Today through Friday. This weekend's weather will be driven by a shortwave trough lifting northeastward across the Desert Southwest today ahead of a longwave trough pushing across the PacNW and Great Basin tonight through early Monday. Ahead of the shortwave, showers and storms will develop from Ajo eastward to central Graham and Cochise counties through this evening. Better upper-level dynamics remain to the north of our area but with instability and moisture in place (PWAT values: 1"- 1.8"), we expect scattered coverage of storms with a few strong storms possible. Strong winds and lightning remain concerns today with numerous outdoor events around the area this weekend. Southerly steering flow of 10-20 mph should keep storms moving along but a quick 0.5"-1" of rainfall could pose some nuisance flooding issues. Storm chances for the Tucson valley remain between 30-40 percent with timing between 3PM-7PM today. Overall coverage and intensity of convection will gradually decrease after sunset with isolated lingering showers or storms possible to the east of Tucson overnight. On Sunday, the shortwave will be on its way out as the large scale trough pushes across the Western U.S. Showers and storm chances shift eastward with drier air beginning to filter in from west to east. Graham, Greenlee, and Cochise counties will see best chances Sunday afternoon but isolated activity will still be possible across eastern Pima (including Tucson) and Santa Cruz counties with a focus over the higher elevations. Continued drying of the atmosphere will limit any precipitation for Monday and Tuesday as ridge builds in behind the exiting system. An uptick in winds is expected for Sunday and Monday with the trough passage. Widespread 10-15 mph winds with gusts to around 20 mph are forecast. Ensemble model runs begin to diverge Wednesday onward in the handling of another potential shot of precipitation across southeast Arizona later next week. In general, a trough will push into southern Canada/PacNW mid-week as a piece of energy breaks away from the main flow and drifts off the California coast late in the week with little agreement as to where the high reconsolidates. EPS remains drier in comparison with the GEFS but both are advertising at least a portion of the area seeing some chance for precip. As a result, there is low confidence in the forecast Wednesday onward. Monsoon is quickly coming to a close at the end of this month so we only have a couple more weeks to tack on some more precip to our seasonal total. && .AVIATION...Valid through 20/00Z. SCT -SHRA/-TSRA will continue through 19/04z with SCT-BKN clouds at 10k-13k ft MSL. ISOLD -SHRA/-TSRA psbl again Sunday aftn mainly E of KTUS/KOLS. wind gusts greater than 35 kts psbl vcnty SHRA/TSRA, otherwise SFC winds less than 12 kts. Aviation not updated for TAF amendments. && .FIRE WEATHER... Chances for showers and storms remain across much of the area this afternoon and evening. On Sunday, isolated storm chances shift primarily Tucson eastward, focusing over the higher elevations. Dry weather is expected for Monday and Tuesday. Surface winds will increase to 10-15 mph Sunday and Monday afternoons with gusts around 20 mph possible out of the southwest. Stronger winds are possible in the vicinity of any thunderstorms. Drier air will move in early next week dropping afternoon RH values to 15-25 percent by Tuesday. Temperatures remain within a couple degrees of normal. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Guillet Aviation...Drozd Fire Weather....Guillet Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Sep 18, 2:22 PM MST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Tucson AZ
222 PM MST Sat Sep 18 2021
AZZ503-504-507-513-182200-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
222 PM MST Sat Sep 18 2021
...A strong thunderstorm will impact portions of east central Pima,
west central Cochise and northeastern Santa Cruz Counties through 300
PM MST...
At 222 PM MST, Doppler radar was tracking a strong thunderstorm near
Sonoita, or 22 miles southwest of Benson, moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sonoita and Elgin.
This includes the following highways...
Route 82 between mile markers 30 and 42.
Route 83 between mile markers 28 and 42, and between mile markers 46
and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3166 11051 3166 11069 3195 11072 3193 11042
TIME...MOT...LOC 2122Z 183DEG 12KT 3174 11059
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AHSpecial weather statement, Sep 18, 3:50 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Tucson AZ
350 PM MST Sat Sep 18 2021
AZZ502>504-515-182330-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
350 PM MST Sat Sep 18 2021
...A strong thunderstorm will impact portions of eastern Pima County
through 430 PM MST...
At 349 PM MST, Doppler radar was tracking a strong thunderstorm near
Kitt Peak, or 17 miles northeast of Sells, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
San Pedro, Santa Rosa Ranch and Pan Tak.
This includes Route 86 between mile markers 127 and 139.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3196 11152 3197 11170 3226 11174 3225 11143
TIME...MOT...LOC 2249Z 183DEG 12KT 3203 11161
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AHSpecial weather statement, Sep 18, 5:18 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
518 PM MST Sat Sep 18 2021
AZZ503-504-513-190100-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
518 PM MST Sat Sep 18 2021
...A strong thunderstorm will impact portions of east central Pima
and north central Santa Cruz Counties through 600 PM MST...
At 517 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Green Valley near Madera Canyon, moving north at
20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sahuarita and Madera Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3172 11077 3170 11097 3190 11097 3191 11076
TIME...MOT...LOC 0017Z 178DEG 17KT 3177 11087
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 2:42 PM MST | Special Weather Statement | TWC | Cochise | 33 min |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.